Alert archive / Connecticut / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 55, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 24, 2008, 1:50 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 1:50 PM EDT (17:50 UTC)
- Expired
- Jun 24, 2008, 2:16 PM EDT
- In force
- 26 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 1:51 PM EDT | TSTM WND DMG | North Stonington, CT | NUMEROUS TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 241750
SVROKX
CTC011-241830-
/O.NEW.KOKX.SV.W.0055.080624T1750Z-080624T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
150 PM EDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 230 PM EDT...
* AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORTH STONINGTON...OR 8 MILES NORTHEAST OF MYSTIC...AND MOVING EAST
AT 11 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN NEW LONDON COUNTY AT 200 PM
LAT...LON 4142 7180 4141 7182 4141 7183 4140 7184
4138 7184 4137 7183 4136 7183 4136 7197
4148 7201 4159 7179
TIME...MOT...LOC 1750Z 252DEG 10KT 4145 7189
$$
NV1 follow-up statement
000
WWUS51 KOKX 241816
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
216 PM EDT TUE JUN 24 2008
CTC011-241826-
/O.CAN.KOKX.SV.W.0055.000000T0000Z-080624T1830Z/
NEW LONDON CT-
216 PM EDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEW LONDON COUNTY
IS CANCELLED...
THE THUNDERSTORM HAS MOVED EAST OF THE COUNTY...SO THE WARNING IS
CANCELLED.
LAT...LON 4142 7180 4141 7182 4141 7183 4140 7184
4138 7184 4137 7183 4136 7183 4136 7197
4148 7201 4159 7179
TIME...MOT...LOC 1816Z 252DEG 10KT 4147 7180
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:32 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 24, 1:32 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 132 PM EDT TUE JUN 24 2008 .SYNOPSIS... A WEAK LOW PRESSURE TROUGH AND UPPER LEVEL DISTURBANCE WILL PASS TO THE EAST THIS AFTERNOON. HIGH PRESSURE WILL THEN BUILD INTO THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A WARM FRONT WILL PASS THROUGH ON THURSDAY...FOLLOWED BY A SERIES OF WEAK UPPER LEVEL DISTURBANCES AND SURFACE TROUGHS PASSING THROUGH FRIDAY AND SATURDAY. A COLD FRONT THEN APPROACHES SUNDAY AND SUNDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AREA OF SHOWERS JUST TO THE NORTH...AND LATEST MODELS...INCLUDING LOCAL 4 KM WRF RUN CONTINUE TO INDICATE SCATTERED SHOWERS/TSTMS FOR THIS AFTERNOON...ESPECIALLY EASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON. MODERATE INSTABILITY IN PLACE WITH PLENTY OF COLD AIR ALOFT. SMALL HAIL AND GUSTY WINDS POSSIBLE IN ANY TSTM DEVELOPMENT...WITH A FEW STORMS APPROACHING SEVERE THRESHOLDS FOR WIND GUSTS AND HAIL SIZE. OTHERWISE...MINOR UPDATES TO GRIDS FOR LATEST TRENDS. REMAINING ACTIVITY DIES DOWN AFTER SUNSET...WITH SKIES BECOMING MOSTLY CLEAR. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... HIGH PRESSURE BRIEFLY BUILDS OVER THE AREA ON WED...THEN FLATTENS OUT LATE WED AFTERNOON AND WED NIGHT. W-NW UPPER FLOW WILL CONTINUE...AND FORECAST MODELS ALSO CONTINUE TO SIGNAL MCS DEVELOPMENT N OF A WARM FRONT OVER THE GREAT LAKES...RIDING E-SE ALONG OF THE FRONT TOWARD THE AREA...POSSIBLY AS EARLY AS LATE WED NIGHT INTO THU IF 00Z GFS IS TO BE BELIEVED...OR CLOSE TO TIME OF PEAK HEATING ON THU PER 00Z NAM. IF THIS SYSTEM DOES MATERIALIZE... SEVERE POTENTIAL WOULD BE THERE GIVEN GFS FORECAST W-NW H7-8 FLOW OF 30-40 KT...ESPECIALLY IF THE LATER ARRIVAL TIME IS CORRECT...WHICH WOLD ALLOW FOR GREATER INSTABILITY. DUE TO TIMING DIFFERENCES HAVE ADDED SLIGHT CHANCE POP TO WESTERN SECTIONS LATE WED NIGHT...AND BROAD-BRUSHED CHANCE POP THROUGHOUT DURING THU AFTERNOON AND NIGHT. && .LONG TERM /THURSDAY THROUGH MONDAY/... DRY WX EXPECTED FOR MUCH OF THE DAY FRI...BUT ANOTHER WEAK SFC TROUGH WILL APPROACH FRI NIGHT...TOUCHING OFF MORE SHOWERS/TSTMS. A DEEP STORM SYSTEM WILL TRACK ACROSS SOUTHERN CANADA AND THE MIDWEST OVER THE WEEKEND...AND SEVERAL WAVES OF LOW PRES WILL DEVELOP AHEAD OF THE STORM. THIS WILL KEEP UNSETTLED WEATHER IN THE FCST UNTIL THE SYSTEM PASSES EAST OF THE REGION ON TUE. ALTHOUGH POPS WILL RANGE FROM 30-40 PERCENT THROUGH THE PERIOD...DO NOT THINK THIS WILL THE KIND OF SITUATION WHERE PRECIP IS FALLING THE WHOLE TIME. THE BEST CHANCES FOR CONVECTION WILL BE SAT AFTERNOON AND EVENING...AND THEN AGAIN ON SUN AFTERNOON AND EVENING. WITH THE PASSAGE OF THE FRONT ON MON/TUE...CONVECTION BECOMES MORE WIDESPREAD. TEMPERATURES THROUGH THE PERIOD WILL GENERALLY AVERAGE A FEW DEGREES HIGHER THAN NORMAL. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... CONVECTIONS HAS DEVELOPED OVER THE AREA...AND WILL EXPECT SCATTERED SHOWERS AND TSTMS THROUGH ABOUT 22Z. UPPER TROUGH WILL BE EAST OF THE KNYC TERMINALS BETWEEN 18-22Z...AND THEN WILL BE EAST OF THE CWA BETWEEN 00-03Z. WITH LOSS OF DIURNAL HEATING AND UPPER LEVEL SUPPORT BY 22-00Z...SCATTERED SHOWERS AND TSTMS SHOULD BEGIN TO TAPER OFF...WITH PRECIP OVER BY 02Z. KGON REMAINS STUBBORN WITH SW WINDS AND MVFR CIGS. WITH DEVELOPING CONVECTION OVER THE REGION AND UPPER TROUGH TRACKING EAST...WINDS SHOULD TURN NW BY 19Z...ALLOWING CIGS TO IMPROVE TO VFR. SKIES THROUGHOUT WILL BECOME SCT250 AFTER 02Z WITH A NW FLOW AT 5 TO 10 KT. WINDS TURN SW LATE WED MORNING AS SFC HIGH BEGINS TO MOVE OFFSHORE AND LOCAL SEABREEZES DEVELOP AT COASTAL TERMINALS. OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY... HIGH SHIFTS OFF THE SOUTHEAST COAST WEDNESDAY NIGHT WITH POSSIBLY SOME MVFR FOG DUE TO LIGHT WINDS AND INCREASED MOISTURE OVER THE REGION. POSSIBILITY OF THUNDERSTORMS IMPACTING THE TERMINALS THURS AFTERNOON AND EVENING. SOME PATCHY FOG AND HAZE POSSIBLE THURSDAY NIGHT INTO FRIDAY NIGHT. A COLD FRONT APPROACHES SATURDAY WITH MVFR TO IFR SHOWERS AND THUNDERSTORMS. && .MARINE... NW WIND FLOW 10 TO 20 KTS THIS AFTERNOON...BUT OVERALL CONDITIONS EXPECTED TO REMAIN SUB-SCA. LOCALLY ROUGH SEAS ONCE AGAIN POSSIBLE THIS AFTERNOON IN THUNDERSTORMS. ENHANCED SOUTHERLIES MAY PUSH ATLC SWELLS TO NEAR 5 FT THURS EVENING...BUT ARE EXPECTED TO DIE DOWN BEHIND A COLD FRONT THU NIGHT. A SIMILAR PATTERN ON SAT WITH FRESHENING SOUTHERLIES OUT AHEAD OF A TROUGH...BUT AGAIN REMAINING BELOW SCA CRITERIA. LONG PERIOD SWELLS ON SAT DO APPROACH 5 FT HOWEVER. && .HYDROLOGY... QPF OF 1/4 INCH OR LESS EXPECTED TODAY...HIGHEST OVER SOUTHERN CT. AREAL QPF OF 1/4 TO 1/2 INCH ALSO POSSIBLE WITH SHOWERS AND TSTMS THU INTO THU NIGHT. SOME STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS WITH ASSOCIATED PONDING AND POOR DRAINAGE FLOODING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...BG NEAR TERM...BG SHORT TERM...BG LONG TERM...MPS AVIATION...MPS MARINE...BS HYDROLOGY...BG
Hazardous weather outlook, Jun 24, 4:40 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 440 AM EDT TUE JUN 24 2008 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-250845- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 440 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT... NORTHEAST NEW JERSEY...SOUTHEAST NEW YORK AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS TODAY...WITH GUSTY WINDS AND HAIL...ESPECIALLY IN AND NEAR SOUTHERN CONNECTICUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SERIES OF FRONTAL SYSTEMS SHOULD BRING CHANCES OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING...AND ALSO SATURDAY THROUGH MONDAY. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS APPEARS TO BE ON THURSDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. GOODMAN
In the hours before
Special weather statement, Jun 24, 12:34 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1234 PM EDT TUE JUN 24 2008 CTZ008-241700- NORTHERN NEW LONDON- 1234 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY... AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VOLUNTOWN...OR 10 MILES SOUTHEAST OF PLAINFIELD...AND MOVING EAST AT 21 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
Special weather statement, Jun 24, 12:46 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1246 PM EDT TUE JUN 24 2008 CTZ008-012-241745- NORTHERN NEW LONDON-SOUTHERN NEW LONDON- 1246 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORM WILL IMPACT SOUTHERN NEW LONDON COUNTY... AT 1241 PM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR WATERFORD...OR 7 MILES WEST OF NEW LONDON...AND MOVING EAST AT 26 MPH. THIS STORM WILL BE... NEAR NEW LONDON BY 1255 PM. NEAR GROTON BY 100 PM. NEAR MYSTIC BY 110 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
Special weather statement, Jun 24, 12:56 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1256 PM EDT TUE JUN 24 2008 CTZ008-241800- NORTHERN NEW LONDON- 1256 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEBANON...OR 6 MILES SOUTHWEST OF WILLIMANTIC...AND MOVING EAST AT 21 MPH. THIS STORM WILL BE... 5 MILES NORTH OF VOLUNTOWN BY 155 PM. HEABY RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
Special weather statement, Jun 24, 1:40 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 140 PM EDT TUE JUN 24 2008 CTZ008-012-241845- NORTHERN NEW LONDON-SOUTHERN NEW LONDON- 140 PM EDT TUE JUN 24 2008 ...STRONG THUNDERSTORM WILL IMPACT EASTERN NEW LONDON COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MYSTIC...AND MOVING EAST AT 12 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:28 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 62 min |
| Jun 23, 8:58 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 62 min |
| Jun 23, 9:16 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 59 min |
| Jun 24, 1:02 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 40 min |
| Jun 24, 1:58 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 39 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.